source: Thyroid : Official Journal of the American Thyroid Association
authors: Tun NN, Beckett G, Zammitt NN, Strachan MW, Seckl JR, Gibb FW summary/abstract:
Thionamides are associated with a high risk of recurrence following cessation. Thyrotropin receptor-stimulating antibody (TRAb) levels at diagnosis and/or after thionamides may be biomarkers of this risk. This study assesses the natural history of Graves’ thyrotoxicosis following thionamide withdrawal and factors that predict recurrence, particularly TRAb levels at diagnosis and cessation.
An observational study was conducted of patients with a first presentation of Graves’ disease, who were prescribed (and completed) a course of primary thionamide treatment (n = 266) in a university teaching hospital endocrine clinic. Recurrence rates over four years and factors predictive of recurrent thyrotoxicosis were assessed.
The relapse rate was 31% at one year and 70% at four years. Younger age (39 years [range 30-49 years] vs. 47 years [range 37-53 years]; p = 0.011), higher TRAb levels at diagnosis (8.8 IU/L [range 5.3-17.0 IU/L] vs. 5.7 IU/L [range 4.1-9.1 IU/L]; p = 0.003), and higher TRAb levels at cessation of therapy (1.2 IU/L [range 0-2.3 IU/L] vs. <0.9 IU/L [range 0-1.3 IU/L]; p = 0.003) were associated with a higher risk of relapse. By four years, cessation TRAb <0.9 IU/L was associated with a 58% risk of recurrence compared with 82% with TRAb >1.5 IU/L (p = 0.001). TRAb at diagnosis >12 IU/L was associated with an 84% risk of recurrence over four years compared with 57% with TRAbs <5 IU/L (p = 0.002).
High TRAb at diagnosis and/or positive TRAb at cessation of therapy suggest a high likelihood of relapse, mostly within the first two years. They stratify patients likely to need definitive therapy (radioiodine or surgery).
Royal Infirmary of Edinburgh, UK DOI: